Pfizer vacine, bradycardia and Afib
I have Afib since 2017. Since 2018 I am on Tykosin( dofetilide) it has kept me in sinuous rhythm. Most of the time my pulse rate was in between 50 to 65 ( Fitbit shows). Three weeks after I took my second dose of Pfizer vacine for corona my heart rate has changed from 65 to 85. I am no more in bradycardia. As there has been no change in my medicines ( Eliquis 5 mg and dofetilide 0.25) , my life style, diet etc. I guess it is the side effect of Pfizer vaccine. In my case it is good as I am out of bradycardia but if I already had higher pulse rate it would have triggered it.
I will inform my cardiologist about this change but I do not know how or where to send this information so that it reaches authorities who can take action or be on alert.
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Hello – Even though in your case, this doesn't seem to be an adverse reaction, it is possibly a reportable event in the Vaccine Adverse Event Reporting System (VAERS). There are 2 ways to get the information into the system – contact the site where you received the vaccine, or report directly. Here are the instructions for reporting it yourself: https://vaers.hhs.gov/reportevent.html You will need your vaccine card as you will be asked information about dates, location, vaccine lot number, etc.
The more information about reactions that is communicated, the better the company can do in tweaking and perfecting the vaccine.
Should we be worried about the Pfizer vaccine?
I don't think we should worry about any Covid vaccine at this point. Just understand that your body may react in some way – just like any other vaccine. This is normal and is evidence that your immune system is responding and building antibodies.
Anything beyond the list of typical reactions listed on the information sheet they give you should be promptly reported to the site where you received the vaccine – they provide you with a contact number. The experienced staff there will triage, and advise you of the next step, which may be "watch and wait" or take Tylenol (most common), contact your primary doctor, go to the ER or call 911 (very rare!)
When you get the injection, they will ask you to register for monitoring, and you will be contacted daily for 3 days, then periodically for several weeks to report your health and any symptoms. I STRONGLY recommend doing this – it is a great way for the CDC, FDA, and pharmaceutical companies to know about how the vaccine is being tolerated. When my daughter reported a reaction to the Moderna vaccine, a triage nurse followed up with her daily until the symptoms were gone.
I had a similar reaction to Moderna (2nd dose). I take Sotalol (80 mg 2x day plus Eliqis 5 mg 2x day). My resting heart rate averages between 57-59 with dips to low 50’s. After 2nd dose of vaccine, resting heart rate went up to 64 with daytime averages up about 10-15 bmp. It only lasted about a week, then went back to normal.
Thanks I will use the link to inform Pfizer. It will help them.
Good to know that your cardio electric system came back to normal. Mine started after three weeks and it is still continue to go up ( now 85 to96 in a week). It is sixth week after it started raising.
Have you contacted your doc? A reaction that lasts that long needs to be evaluated – and perhaps meds need to be adjusted to create a "new normal." After an inflammatory response to the flu vaccine last fall, I needed a steroid injection to "reset" my body.
Yes I informed my cardiologist. Tomorrow I will see my PCP. Thanks.
@kancha In talking with one of my doctors about the Pfizer vaccine, he told me that the first dose of Pfizer caused his heart rate to speed up to 140 beats per minute for a period of 6 hours which he thought was some kind of inflammatory response in the heart. After 6 hours, he was fine. I only mention this as a possible symptom and everyone can have different reactions. My doctor didn't seek medical attention for this, he just monitored it himself and chose not to take a second vaccine dose. I don't know anything about any other health issues for him. I would guess he is in his 60's and seems to be in good health, and he is slender, so at a healthy weight and is a non-smoker. When you consider heart rate, you also have to consider if there is phlegm in the lungs affecting uptake of oxygen due to possible seasonal allergies or infections. I have allergic asthma and my resting heart rate is faster to compensate for lesser oxygen uptake when I have congested lungs. I have some physical issues with chest muscle tightness because of thoracic outlet syndrome that affects breathing because it interferes with normal chest wall movements. I work with a physical therapist which helps improve my breathing.
It is more than a month and half but pulse rate has not come to normal. I have no other heart condition, no phlegm in lungs, no blood pressure or other health conditions. I am waiting for my cardiologist to suggest what we do next. Continue with defotilide and Eliquis reduce the dose or add a new medication. My PCP prescribed Cardizen but it interacts with the medicines I am taking. So I did not start this medicine. Hope it comes to normal as has happened in case of few other with similar reaction.